Klamath Weed Poisoning Average Cost

From 574 quotes ranging from $1,000 - 5,000

Average Cost

$3,000

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Klamath Weed Poisoning ?

Horses that eat excessive amounts of Klamath weed can develop extreme symptoms and if not treated quickly, your horse’s entire skin can slough away from its body. This is very painful and most horses will not survive if they reach this stage. 

Horses are attracted to Klamath weed when it is just beginning to grow as the shoots are tender. Klamath weeds are many times mowed into hay and fed out to horses and cattle. It is important to check your fields for Klamath weed before you cut hay. If you purchase your hay from another source, verify that there is no Klamath weed within the hay.

Klamath weed, or better known as St. John’s wort, is a range weed that can cause photosensitivity, or a high sensitivity to sunlight. Horses that eat Klamath weed and are then exposed to direct sunlight will experience severe sunburns. Sunburns are especially obvious white or light colored horses. Darker horses still develop sunburns but can be much more difficult to detect. Lesions can occur on a horse’s skin from severe sunburn.

Book First Walk Free!

Symptoms of Klamath Weed Poisoning in Horses

Klamath weed poisoning in horses can become fatal if left untreated. Contact your veterinarian for immediate treatment if you suspect that your horse has ingested Klamath weed. Remove your horse from his pasture and put him into his stall while you wait for your veterinarian to arrive. Do not give any feed or hay until your veterinarian has done an assessment of your horse.

  • Scratching their head with their hind legs
  • Rubbing their head against objects
  • Seeking shade or standing in water
  • Crouching
  • Rapid pulse
  • Increased body temperature
  • Sunburn on white skinned areas 
  • Swelling of the eyelids
  • Clouded eyes, possible blindness
  • Peeling or sloughing off of skin
  • Necrotic dermatitis
  • Convulsions

Causes of Klamath Weed Poisoning in Horses

The obvious cause of Klamath weed poisoning in horses is ingesting the Klamath weed. When your horse eats Klamath weed, or St. John’s wort, hypericin is released into the stomach. Hypericin is the toxin within Klamath weed.

The toxin is passed from the stomach to the blood and then to the skin, causing photosensitivity. Areas where the skin is white or light colored are most affected and direct sunlight will cause extreme sunburn. Darker pigmented skin will shield the sun’s rays to a degree, but sunburn can still occur.

Diagnosis of Klamath Weed Poisoning in Horses

It can be difficult to diagnose any plant poisoning in horses, especially since so many clinical symptoms are similar. However, Klamath weed poisoning has one symptom that is unique to other plant poisonings. Extreme sunburns will clue your veterinarian to look for Klamath weed and the possibility that it has been ingested. 

Your veterinarian will complete a full physical examination of your horse and will observe the symptoms that have presented. A blood sample, urine sample and fecal sample will be done for a full toxicology report. 

Once it has been determined that your horse is suffering from Klamath weed poisoning, your veterinarian will begin a treatment plan.

Treatment of Klamath Weed Poisoning in Horses

Treatments will vary depending on the severity of the Klamath weed poisoning. Your veterinarian will set a treatment plan aimed at treating the symptoms as they present and also a routine decontamination.

Your veterinarian will recommend that your horse be hospitalized immediately for supportive care. Intravenous fluids will be given to keep your horse hydrated and provide nutritional support. This will include keeping your horse out of direct sunlight and also away from harsh lighting that can mimic sunlight to prevent sunburns from occurring or worsening.

As new symptoms present, treatments will be tailored toward treating the new symptoms. Your veterinarian will have to adjust medications and fluid therapy to include new symptoms. 

Decontamination procedures can include activated charcoal and/or a cathartic or a purging medication. These will help to hasten the elimination of the toxins from the gastrointestinal tract.

Recovery of Klamath Weed Poisoning in Horses

Your horse’s prognosis will be guarded until your veterinarian can determine if the treatments being provided are effective. Each symptom that presents is a new hurdle for your horse to overcome before they can begin making a full recovery.

Your veterinarian’s treatment plan will need to be followed exactly to ensure that your horse has the best chance of a full recovery. Any medications prescribed should always be given as directed and any questions regarding side effects or dosage instructions should be directed to your veterinarian.